Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 4, 2012, 2:59 PM EDT for Cabell County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2012, 2:59 PM EDT (18:59 UTC)
- Expired
- Aug 4, 2012, 3:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
County Cabell County, WV
The radar
The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1883 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
075
WWUS81 KRLX 041859
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT SAT AUG 4 2012
OHZ087-WVZ005-006-041930-
CABELL WV-LAWRENCE OH-WAYNE WV-
259 PM EDT SAT AUG 4 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CABELL...
NORTHWESTERN WAYNE AND SOUTHEASTERN LAWRENCE COUNTIES...
AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF BEECH FORK STATE PARK...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. PONDING IN URBAN
AREAS WILL OCCUR...INCLUDING VIADUCTS IN HUNTINGTON...WHICH MAY
BRIEFLY BECOME IMPASSABLE. EXPECT INTENSE LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CHESAPEAKE AROUND 310 PM...PROCTORVILLE
AROUND 320 PM AND SCOTTOWN AROUND 330 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
1 AND 17 IN WEST VIRGINIA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3842 8260 3864 8246 3860 8236 3859 8236
3859 8234 3853 8221 3823 8246 3829 8258
3832 8257 3835 8259
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:25 PM EDT, 34 minutes earlier.
Area forecast discussion, Aug 4, 2:25 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT SAT AUG 4 2012
.SYNOPSIS...
WARM AND HUMID...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
THIS AFTERNOON. A COLD FRONT BRINGS WIDESPREAD AND STRONGER
STORMS...WITH HEAVY RAIN AND SEVERE WEATHER SUNDAY AND SUNDAY NIGHT.
&&
.NEAR TERM /THROUGH SUNDAY/...
CONVECTION CURRENTLY DEVELOPING IN ASSOCIATION WITH WEAK VORT MAX
SHOWING UP ON RAP MOVING INTO CWA FROM THE WEST. DOWNPOURS WILL BE
POSSIBLE WITH THESE STORMS...AND ISOLATED FLASH FLOODING MAY OCCUR.
NOT EXPECTING FLASH FLOOD THREAT TO BE WIDESPREAD ENOUGH TO WARRANT
A SHORT FLASH FLOOD WATCH THOUGH THIS EVENING. TOMORROW IS ANOTHER
STORY...MOISTURE CONTINUES TO INCREASE OVERNIGHT...WITH PWAT VALUES
CLIMBING TO OVER 2.25 INCHES BY 18Z SUNDAY ON THE NAM AND GFS.
EXPECT WIDESPREAD PRECIPITATION...WITH VERY HEAVY RAINFALL SUNDAY
AFTERNOON INTO SUNDAY NIGHT...AND OPTED TO ISSUE A FLASH FLOOD WATCH
FOR LINE ROUGHLY HTS TO CKB AND SOUTH. ONE THING TO WATCH WILL BE
STORM SPEEDS...WITH 20-30KTS MID LEVEL FLOW...STORMS WILL BE
PROGRESSIVE...BUT WITH FLASH FLOOD GUIDANCE BETWEEN 1.5 AND 2 INCHES
ACROSS A LOT OF THE WATCH AREA...EVEN STORMS THAT ARE MOVING COULD
EASILY REACH THIS THRESHOLD. PLUS...IF ANY TRAINING CELLS OCCUR
THREAT WILL INCREASE GREATLY. AS FOR SEVERE THREAT...MODELS HAVE
BEEN BACKING OFF ON INSTABILITY A BIT. THINK THIS IS A GOOD
TREND...DUE TO MORE CLOUDS LEADING TO LESS HEATING.
STILL...1500-2000 J/KG CAPE SHOULD BE ENOUGH TO TAP INTO GOOD
MID-LEVEL FLOW AND PRODUCE STRONG TO SEVERE WIND GUSTS IN THE TALLER
STORMS.
BLENDED IN MET GUIDANCE FOR TEMPS OVERNIGHT...AS IT HAS BEEN
PERFORMING QUITE WELL LATELY...WHICH RESULTED IN MINIMAL CHANGES.
WITH MORE CLOUDS AROUND...BLENDED IN THE MAV FOR HIGHS TOMORROW
LIKING ITS DEPICTION OF COOLER TEMPS IN SE OHIO WHERE PRECIP WILL
REACH FIRST. THIS RESULTED OVERALL IN A BIT COOLER DAY THAN PREVIOUS
FORECAST.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
A COLD FRONT APPROACHES TO SOUTHEAST OH SUNDAY. MODELS ARE IN GOOD
AGREEMENT TIGHTENING THE PRESSURE GRADIENT AND FLOW AT H850 FROM THE
SOUTHWEST...AND BRINGING MOISTURE ADVECTION TO THE AREA EARLY
SUNDAY MORNING. THETA-E VALUES REACHING 340K SUGGEST VERY JUICY
AIR CAPABLE TO PRODUCE HEAVY RAIN AND STRONG STORMS WILL SPREAD
EAST ACROSS WV DURING THE PEAK OF DIURNAL HEATING. THIS MOISTURE
IS ALSO NOTED IN PRECIPITABLE WATER VALUES EXCEEDING 2.2 INCHES.
ALTHOUGH EQUILIBRIUM LEVEL EXCEEDING 40 KFT...A THIN CAPE SOUNDING
AND LOW UNIDIRECTIONAL DEEP LAYERED SHEAR VALUES SUGGEST WATER
LOADING EFFECTS WITH TALL STORMS. THESE CONDITIONS COULD REDUCE
SEVERE UPDRAFTS...BUT WILL PROMOTE VERY HEAVY DOWNPOURS. STRONG
H5 VORTICITY MAXIMUM REACHES SOUTHEAST OH BY MON 00Z...SUGGESTING
GOOD DYNAMICS COULD ENHANCE STORMS DURING THE AFTERNOON HOURS.
THEREFORE...EXPECT CONVECTION FIRING UP AHEAD OF THE FRONT BY MID
DAY SUNDAY...AND SPREAD EAST NORTHEAST...WITH CONTINUING CONVECTION
DEVELOPING ACROSS SOUTHEAST OH WITH THE STRONGER UPPER FORCING
APPROACHING THROUGH THE EVENING.
ALTHOUGH THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE
AREA...WILL ALSO WATCH FOR WATER PROBLEMS WITH THE AFOREMENTIONED
SCENARIO. KEPT CAP POPS SUNDAY AFTERNOON ACROSS SOUTHEAST
OH...SPREADING EAST THROUGH SUNDAY NIGHT. THE FRONT SEEMS TO SLOW
DOWN AS IT ENTERS WV...AND LINGER ACROSS THE SOUTHERN COAL FIELDS
AND CENTRAL MOUNTAINS THROUGH TUESDAY MORNING.
A FLASH FLOOD WATCH MAY BE REQUIRED FOR SUNDAY.
KEPT HIGH TEMPS IN THE 80S SUNDAY AND MONDAY PER ABUNDANT CLOUDS
AND RAINFALL EXPECTED. KEPT LOWS IN THE LOWER 70S SUNDAY NIGHT PER
ABUNDANT MOISTURE AND LACK OF EXTRA PUSH OF DRIER AIR TO DISPLACE
HIGH DEWPOINTS...BUT IN THE MID 60S MONDAY NIGHT PER CLEARING
SPREADING FROM THE WEST AND ASSOCIATED RADIATIONAL COOLING.
AREAS OF DENSE FOG WILL BE POSSIBLE UNDER CLEAR SKIES AND AREAS
THAT RECEIVE RAINFALL TUESDAY MORNING.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
GOING WITH HPC. NORTHWEST FLOW ALOFT STRENGTHENS...WITH THE HOT AND
HUMID AIR BEING SHUNTED TO THE SOUTH. TRANQUIL PERIOD OF DRY AND
NEAR SEASONABLE TEMPERATURES DOMINATE THIS PERIOD AS WEAK HIGH
PRESSURE DOMINATES. GOOD MODEL AGREEMENT ON THIS SCENARIO.
BY FRIDAY...NEXT SYSTEM APPROACHES AS THE UPPER FLOW BECOMES MORE
WESTERLY AND ALLOWS THE HEAT AND MOISTURE TO RETURN.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTION JUST BEGINNING TO FORM ACROSS THE EASTERN MOUNTAINS...AND
ALSO IN EASTERN KY. EXPECT ADDITIONAL DEVELOPMENT THROUGH THE
AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS LINGERING INTO
THE EVENING. KEPT EVERYTHING VFR FOR TODAY...HOWEVER BRIEF MVFR IS
POSSIBLE IN THE STRONGER CELLS. WITH MORE CLOUDS AND SOME WIND
REMAINING OVERNIGHT...DO NOT EXPECT DENSE FOG TO FORM. WILL INCLUDED
MVFR FOG TONIGHT IN MOST SHELTERED MOUNTAIN VALLEYS LIKE KEKN.
TOWARDS THE END OF THE TAF PERIOD...EXPECT SHOWERS AND
THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE...TO BE ON THE INCREASE
FROM WEST TO EAST AS COLD FRONT APPROACHES.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: MEDIUM TO HIGH.
ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS TODAY MAY
VARY...WITH AMENDMENTS POSSIBLE. ADDITIONAL POCKETS OF FOG MAY FORM
OVERNIGHT IF CLOUD BREAKS DEVELOP.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M H H H M M H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SUNDAY...
BRIEF IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS INTO SUNDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT FOR WVZ005-006-013>020-024>040-046-047.
OH...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT FOR OHZ087.
KY...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT FOR VAZ003-004.
&&
SYNOPSIS...ARJ/MZ
NEAR TERM...MZ
SHORT TERM...ARJ
LONG TERM...JMV
AVIATION...MZHazardous weather outlook, Aug 4, 2:51 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 251 PM EDT SAT AUG 4 2012 OHZ066-067-075-076-083>086-WVZ007>011-051900- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER- 251 PM EDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY CONTAIN LOCALIZED DOWNPOURS. ISOLATED FLASH FLOODING MAY BE POSSIBLE IN THE STRONGER STORMS OR IF REPETITIVE CELLS MOVE THROUGH THE SAME AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A RISK FOR SEVERE THUNDERSTORMS SUNDAY AND SUNDAY EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS. AGAIN...DOWNPOURS WILL BE POSSIBLE AND MAY LEAD TO ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>020-024>040-046-047- 051900- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 251 PM EDT SAT AUG 4 2012 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY CONTAIN LOCALIZED DOWNPOURS. ISOLATED FLASH FLOODING MAY BE POSSIBLE IN THE STRONGER STORMS OR IF REPETITIVE CELLS MOVE THROUGH THE SAME AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS ALSO A RISK FOR SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 2:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT SAT AUG 4 2012
OHZ087-WVZ005-006-041930-
CABELL WV-LAWRENCE OH-WAYNE WV-
259 PM EDT SAT AUG 4 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CABELL...
NORTHWESTERN WAYNE AND SOUTHEASTERN LAWRENCE COUNTIES...
AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF BEECH FORK STATE PARK...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. PONDING IN URBAN
AREAS WILL OCCUR...INCLUDING VIADUCTS IN HUNTINGTON...WHICH MAY
BRIEFLY BECOME IMPASSABLE. EXPECT INTENSE LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CHESAPEAKE AROUND 310 PM...PROCTORVILLE
AROUND 320 PM AND SCOTTOWN AROUND 330 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
1 AND 17 IN WEST VIRGINIA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3842 8260 3864 8246 3860 8236 3859 8236
3859 8234 3853 8221 3823 8246 3829 8258
3832 8257 3835 8259
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:38 PM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 17 more | 33 hr |
| Aug 4, 3:00 PM EDT | Special Weather Statement | RLX | Wayne | 30 min |
| Aug 4, 7:59 AM EDT | Special Weather Statement | RLX | Lawrence | 61 min |
| Aug 4, 7:05 PM EDT | Special Weather Statement | RLX | Perry | 25 min |
| Aug 4, 4:32 PM EDT | Special Weather Statement | RLX | Boyd, Carter | 28 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.